Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Cleveland, OH

August 26, 2003Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2003, 10:00 AM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 10:00 AM EDT (14:00 UTC)
Expired
Aug 26, 2003, 11:00 AM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 151 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:10 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 261400
SVRCLE
PAC039-049-261500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1100 AM EDT

* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF GIRARD...OR ABOUT 16 MILES
  NORTHEAST OF ASHTABULA...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBION
  CAMBRIDGE SPRINGS
  CORRY
  EDINBORO
  GIRARD
  SPARTANSBURG
  TITUSVILLE
  UNION CITY
  WATERFORD
  WATTSBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4162 7962 4163 7983 4191 8051 4199 8051
          4208 8024 4203 7990 4200 7975 4199 7962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:20 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 26, 9:20 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
920 AM EDT TUE AUG 26 2003

UPDATED ZONES FOR CHANCE OF SVR THUNDERSTORMS THROUGH THIS AFTERNOON.
REST OF FORECAST UNCHANGED.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Aug 26, 6:48 AM EDT, 3 hours 12 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 4:26 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
426 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 AM    SOUTHINGTON               OH   WIND DAMAGE
08/26/03   TRUMBULL                       ONE TREE DOWN.

0345 AM    VIENNA                    OH   TORNADO
08/26/03   TRUMBULL                       ONE TREE DOWN.

0355 AM    BURGHILL                  OH   WIND DAMAGE
08/26/03   TRUMBULL                       ONE TREE DOWN.

FMK

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.